Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Jackson, MS

January 23, 2019Forrest County, Jones County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 23, 2019, 1:12 PM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2019, 1:12 PM CST (19:12 UTC)
Expired
Jan 23, 2019, 3:45 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Jones County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 2:23 PM CSTFLASH FLOOD1 Wnw Petal, MSJACKSON AVE CLOSED DUE TO FLASH FLOODING.
Jan 23, 2:24 PM CSTFLASH FLOOD2 Se Hattiesburg, MSFLASH FLOODING ONGOING ALONG MCCALL ST.
Jan 23, 2:26 PM CSTFLASH FLOOD1 Nw Hattiesburg, MSMPING REPORT OF STREETS FLOODED IN WEST HATTIESBURG.
Jan 23, 2:33 PM CSTFLASH FLOOD1 Wsw Ovett, MSFLASH FLOODING WITH RISING WATER AROUND A HOME ALONG OVETT MOSELLE RD.
Jan 23, 2:35 PM CSTFLASH FLOOD5 Se Glade, MSFLASH FLOODING WITH WATER FLOWING ACROSS GEORGE BOUTWELL RD.
Jan 23, 3:20 PM CSTFLASH FLOOD4 Se Petal, MSFLASH FLOODING AT THE INTERSECTION OF WOODY CLARK RD AND BATSON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS54 KJAN 231912
FFWJAN
MSC035-067-073-232145-
/O.NEW.KJAN.FF.W.0001.190123T1912Z-190123T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
112 PM CST WED JAN 23 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Forrest County in southeastern Mississippi...
  Eastern Lamar County in southeastern Mississippi...
  Southeastern Jones County in southeastern Mississippi...

* Until 345 PM CST.

* At 109 PM CST, local law enforcement reported water rising on some 
  roadways in the city of Hattiesburg. Heavy rain across the warned 
  area will contribute to increased flash flooding over the next 
  hour. Combined radar and gage estimates that 1 to 3 inches of rain 
  has fallen since yesterday evening in the warned area.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Rawls
  Springs, Brooklyn, Maxie, Eastabuchie, Ovett, Rock Hill, Mill
  Creek, Mclaurin, Sunrise, Macedonia and Corinth.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
      3101 8950 3100 8957 3135 8945 3173 8894
      3143 8894 3143 8914 3091 8914 3091 8934

$$

BYB
1 follow-up statement
058 
WGUS74 KJAN 232038
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
238 PM CST WED JAN 23 2019

MSC035-067-073-232145-
/O.CON.KJAN.FF.W.0001.000000T0000Z-190123T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-Jones MS-
238 PM CST WED JAN 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
FORREST...EASTERN LAMAR AND SOUTHEASTERN JONES COUNTIES...

At 233 PM CST, emergency management reported several incidents of 
flash flooding across area roads extending from Hattiesburg 
northeast into rural portions of southeastern Jones county. Rainfall 
rates will be diminishing over the next hour, but water levels may 
be slow to lower, particularly near smaller area creeks and streams.

Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Rawls
Springs, Brooklyn, Maxie, Eastabuchie, Ovett, Rock Hill, Mill Creek,
Mclaurin, Sunrise, Macedonia and Corinth.

Additional rainfall amounts over the next hour should remain less 
than one inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
      3101 8950 3100 8957 3135 8945 3173 8894
      3143 8894 3143 8914 3091 8914 3091 8934

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 1:03 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 23, 1:03 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
103 PM CST Wed Jan 23 2019

.UPDATE...
Updated for 18Z aviation discussion.

&&

.AVIATION...

18Z TAF discussion:
IFR and MVFR conditions prevailing across the region to start the
period as areas of light to moderate rain and low stratus are
restricting ceilings and visibility. Some +RA will be possible at
times before 00Z Thursday, causing brief periods of IFR or lower
visibility. Conditions will gradually improve from west to east
throughout the period as drier air brings and end to precipitation
and the stratus layer breaks up and clears out. /NF/

&&

.DISCUSSION...
Overall not too many changes needed for the near-term, but the
risk for severe weather was upgraded to a Slight risk for far
southeastern portions of the area from around Columbia, MS to
Laurel, MS and areas southeast from that line. Limited instability
of around 500 J/kg CAPE has developed in those areas ahead of a
cold front moving east, which may support brief severe
thunderstorm development with strong wind shear in place. The cold
front and more stable air is already reaching the Interstate 59
corridor, so the window for severe weather possibility will
quickly diminish as we head into the early afternoon. Elsewhere,
showers will continue into the evening tonight and a steady drop
in temperatures as colder air settles into the region. /NF/

Prior discussion below:

Today through tonight:

A shortwave trough will bring widespread rainfall to the ArkLaMiss
region today, and in addition, the potential for a few severe
storms and locally heavy rainfall over eastern MS. As of early
this morning, the associated surface cold front is nearing the
Mississippi River, and it is depicted by a sharp temperature
gradient with temperatures falling up to 20 deg F in little time.
The density change in the airmass combined with strongly forced
shallow convection is resulting in strong wind gusts with frontal
passage. However, deep convection and a marginal risk for severe
weather will develop later this morning/early afternoon farther east
when increasing deep layer and BL moisture (PW ~ 1.5 in, Sfc Td ~
mid 60s) are expected to energize the atmosphere. Strong wind shear
should support an organized QLCS with some wind damage/tornado
potential over mainly the Pine Belt region, this in spite of very
weak instability.

The window of time for severe weather potential looks to be
relatively short and should close quickly early this afternoon as
the front pushes east of the area. Given the amount of forcing and
moisture, a limited threat for flooding exists for eastern MS as
well. Localized rainfall amounts of three to four inches in a few
hours would be possible in association with the deep convection
per recent HRRR runs. Otherwise, look for colder temperatures to
spread across the forecast area behind the front this afternoon
and evening with clearing skies expected late tonight. The threat
for any wintry precipitation continues to dwindle and have left it
out of the near term forecast. /EC/

Thursday through next Tuesday:

A general west to west northwest flow aloft will remain over the
region through much of the forecast period. High pressure at the
surface building into the region in the wake of Wednesday's front,
will result in a cold dry airmass over the forecast area as we
begin the long term period on Thursday. A reinforcing shot of cold
dry air will advect into the region on Friday, as strong high
pressure builds in behind another cold front that races southeast
through the CWA late Thursday night into Friday morning. Other
than a slight increase in northwest winds and an increase in
clouds over the area during this time, no precipitation is
currently expected to accompany the passage of this cold front.

High pressure at the surface quickly builds into and through the
region Friday and through the weekend.  Winds will become more west
southwesterly allowing conditions to warm a bit Saturday into
Sunday.  A weakening boundary will drop south into the region on
Sunday, but again looks to currently result in only a slight
increase in cloud cover over the CWA.

Through the course of the day Monday and into Tuesday, conditions
will continue to warm and moisten over the area. By late in the
day Monday and overnight, rain chances will increase as another
cold front is currently advertised to shift east through the
region. Rain will gradually exit the eastern half of the CWA
through Tuesday morning, as high pressure and another cold dry
airmass advects southeastward into the Lower Mississippi River
Valley. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       30  50  30  45 / 100  36   0   4
Meridian      31  51  30  46 / 100  74   1   4
Vicksburg     31  49  31  44 / 100  12   0   5
Hattiesburg   31  53  31  51 / 100  70   1   2
Natchez       31  51  31  47 / 100  14   0   3
Greenville    30  49  28  40 / 100   6   0   7
Greenwood     29  48  27  40 / 100  22   0   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/19/EC
Hazardous weather outlook, Jan 23, 9:15 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
915 AM CST Wed Jan 23 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>044-
047>050-053>055-059>063-241515-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-
Scott-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-
915 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ039-045-241515-
Noxubee-Neshoba-
915 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through 3PM

Remainder of today, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ046-051-052-056>058-064-065-072-241515-
Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Marion-
915 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 3PM

FLOODING
THREAT...Limited
TIMING...Through 3PM

Remainder of today, isolated severe thunderstorms are possible.
Some thunderstorms could produce damaging wind gusts to 60 mph. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

MSZ066-073-074-241515-
Jones-Lamar-Forrest-
915 AM CST Wed Jan 23 2019

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through 3PM

FLOODING
THREAT...Limited
TIMING...Through 3PM

Remainder of today, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds gusts
up to 60-70 mph.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

15

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 23, 10:34 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
1034 AM CST WED JAN 23 2019

MSZ038-039-045-046-051-052-056>058-065-066-231730-
Kemper MS-Smith MS-Lauderdale MS-Newton MS-Neshoba MS-Jones MS-
Covington MS-Winston MS-Noxubee MS-Jasper MS-Clarke MS-
1034 AM CST WED JAN 23 2019

...A GUSTY LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT
JASPER...NEWTON...NOXUBEE... SOUTHEASTERN SMITH...KEMPER...
CLARKE...EASTERN WINSTON...EASTERN COVINGTON...JONES...EASTERN
NESHOBA AND LAUDERDALE COUNTIES UNTIL 1130 AM CST...

At 1032 AM CST, Meteorologists were tracking a slowly strengthening
line of showers and a few thunderstorms extending from near Oktoc to
near Little Rock to near Collins. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Little Rock around 1035 AM CST.
  Duffee around 1045 AM CST.
  Brooksville and Martin around 1055 AM CST.
  Suqualena around 1100 AM CST.
  Meridian, Deerbrook and Nellieburg around 1105 AM CST.
  Moselle around 1110 AM CST.
  Ellisville and Daleville around 1115 AM CST.
  Laurel, Marion and Prairie Point around 1120 AM CST.

Other locations impacted by these storms include Sylvarena, Pachuta,
Louin, Scooba, Chunky, Seminary, Montrose, Shuqualak, Soso and
Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 8841 3184 8876 3182 8894 3152 8894
      3143 8899 3151 8959 3156 8965 3248 8911
      3329 8882 3329 8831
TIME...MOT...LOC 1632Z 273DEG 24KT 3326 8876 3248 8904 3159 8956

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:00 AM CSTRiver Flood WarningJANNeshoba5 days
Jan 23, 10:34 AM CSTSpecial Weather StatementJANClarke, Covington, Jasper, Jones, Kemper, Lauderdale and 2 more56 min
Jan 23, 3:05 PM CSTRiver Flood WarningJANJones3 days

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.